Colorado, 2018

High Wind in Colorado, January 30, 2018

January 30, 2018 · NWS BOU · 4 events in 4 counties and zones

A system that moved over the Pacific Northwest and across the Northern Rockies brought a period of high winds to areas in and near the Front Range Foothills. Peak wind gusts included: 101 mph atop Berthoud Pass; 97 mph near Loveland Pass and 2 miles south-southeast of Gold Hill; 80 mph at the NCAR Mesa Lab southwest of Boulder and 2 miles southwest of Rocky Flats; and 75 mph, 4 miles…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A system that moved over the Pacific Northwest and across the Northern Rockies brought a period of high winds to areas in and near the Front Range Foothills. Peak wind gusts included: 101 mph atop Berthoud Pass; 97 mph near Loveland Pass and 2 miles south-southeast of Gold Hill; 80 mph at the NCAR Mesa Lab southwest of Boulder and 2 miles southwest of Rocky Flats; and 75 mph, 4 miles east-northeast of Nederland. The high winds also toppled a large tree at the mouth of Boulder Canyon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 30, 4:02 PM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Jan 30, 4:02 PM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
402 PM MST Tue Jan 30 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 401 PM MST Tue Jan 30 2018

An upper level jet is continuing to drop out of the Pacific NW
increasing the flow and moisture over Northern and Central
Colorado. A the surface various, smaller circulations have set up
along the foothills and Front Range creating a difficult wind
field to pin down. Overall, winds will continue to stay elevated
over the higher mountains as the upper jet stays overhead with
gusting up to 80 mph possible over the next few hours. Wind speeds
over the high elevations will decrease through the late afternoon
but will stay in the 60 to 70 mph range through Wednesday. For
the plains models show a weak back door cold front pushing into
the NE by 12z Wednesday morning. I do not expect this to make it
past the I-25 corridor as it will have to battle with the
deepening lee trough. The main impacts will be a ENE push of
winds with little strength behind it and a slight drop in
temperatures. Along the base of the foothills the previously
mentioned lee trough will help to keep downsloping over the west
with lows staying in the 30s. Have inched them up a bit to
account for the continued mountain wave but still expect lows
slightly above freezing.

For Wednesday model cross sections show increasing mid level
moisture moving into the mountains by the afternoon. With the
increasing moisture and upper jet some light snow over the Park
range will be possible into the evening hours on Wednesday. The
cold front continues to look rather shallow so will go with
predominately MOS guidance with highs in the low 50s along the
base of the Palmer and into the 40s over NE plains.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 401 PM MST Tue Jan 30 2018

Strong northwest flow will continue through the weekend. A strong
shortwave will move through early Thursday, with another strong
wave or two in the Sunday-Tuesday time frame. There are weaker
waves in between, with some tendency for ridging on Friday into
Saturday. So the forecast hangs on the interplay between ripples
of forcing aloft and the oscillation of the low level cold front
over the plains.

The first wave will bring a period of snow to the mountains, and
enough lift for a good threat of showers over the northeast
plains. In general there's not a lot of moisture to work with,
and the forcing is only around for about 12 hours, so snow should
be light. Orographic hot spots in the northern mountains could
pick up a foot of snow, with less towards I-70. On the south edge
of the moisture on the plains there could be some freezing
drizzle. At worst it could be like the event about two weeks ago,
but this environment looks drier/more marginal.

Drying/warming then for Thursday night/Friday/Saturday, though
there may still be a little orographic snow over the mountains.

For Sunday through Tuesday, much depends on the exact orientation
and placement of the shortwaves and flow aloft. While the overall
pattern is in pretty good agreement, there will be a sharp line
between the warm and cold air so there is rich potential for big
changes in the forecast. Ensemble MOS guidance suggests highs
in the 20s (maybe even teens) back in the cold air, and 50s on
the warm side of the front. The best agreement is in a strong
shortwave about Sunday that should shove the cold air into
northeast Colorado and bring a chance of snow. After that, the
details will be hard to pin down. Hard to argue with the blended
model solution, but users should be aware of the big range of
possible outcomes from Sunday into the middle of next week. The
good news is that if there is snow it should be mainly jet-
related and on the light side.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 401 PM MST Tue Jan 30 2018

VFR conditions are expected for the period. Winds continue to be
the forecast challenge of the day with multiple eddies combined
with an enhanced mountain wave over the region. Prevailing winds
will be south to southwest with occasional gusts to 25 knots,
though there may be a tendency toward southeast winds at times at
KDEN/KAPA through 00z. On Wednesday, with the strengthening of
the lee side low to the SW winds will switch to a more SE for DEN
and BJC by 15z and continue to move NE with the onset of the cold
front from 18-21z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Bowen
LONG TERM...Gimmestad
AVIATION...Bowen
Hazardous weather outlook, Jan 30, 10:58 AM MST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1058 AM MST Tue Jan 30 2018

COZ030>051-311800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1058 AM MST Tue Jan 30 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Winds over the region will increase over the area through
tonight. Wind speeds will be strong in the high country and down
into the foothills. Sporadic gusts of 70 to 80 mph will be
possible at the highest elevations above treeline by this
afternoon. Below treeline in the high country, gusts will likely
be in the 50 to 65 mph range which may impact travel for
lightweight and high profile vehicles as well as outdoor
recreation.

Across the plains, gusty winds of 25 to 30 mph will bring warm
temperatures under mostly cloudy skies due to wave clouds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Areas of light snow, and possibly some freezing drizzle, will
develop across the area Wednesday night and continue into Thursday
morning. An inch or two of snow will be possible under the snow
bands over the northeast plains, with most of the accumulation
expected to hold over the northern sections from around Fort
Collins and Loveland through the Greeley, Fort Morgan, and Akron
areas. A mixture of light freezing drizzle and light snow will be
possible south of that including the Denver metro area.  In the
mountains, accumulations of 3 to 6 inches can be expected from
around Rabbit Ears Pass to Rocky Mountain National Park, with
lighter amounts of a dusting to 3 inches in the Summit County
area. Travelers Wednesday night into Thursday morning may see
slick and hazardous winter travel conditions.

Drier and warmer weather will develop across the plains Friday,
while the next weather system will bring another shot of colder
temperatures and a chance of snowfall by next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Bowen/Gimmestad

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
January 30, 6:00 PM MST to 9:15 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
88 kt (101 mph) measured gust
Reported by
AWOS
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
January 30, 6:00 PM MST to 9:15 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
84 kt (97 mph) measured gust
Reported by
AWOS
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
January 30, 6:00 PM MST to 9:15 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
January 30, 6:00 PM MST to 9:15 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
70 kt (81 mph) measured gust
Crop damage
$1,000
Reported by
Mesonet
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736208, 736209, 736210, 736211.